The use of medications such as glyburide, neuroleptics and benzodiazepines is potentially dangerous in the elderly, as they are linked to adverse drug events such as hypoglycemia and serious falls. We used administrative data from the province of Ontario to determine how often these medications are continued after a patient experiences one of these adverse events. Over a 12-year period, we identified 31,262 patients who had a hospital presentation with hypoglycemia or a fall within three months of starting the previously listed medications. Re-dispensing of these high-risk medications occurred in 55% of patients within six months of the adverse drug event. Among patients with re-dispensed therapies, about 10% had a repeat adverse drug event. These results highlight a common problem that could potentially be addressed with better medication reconciliation and health policies directed at reducing re-dispensing of high-risk medications.
Be the first to comment on this!
This article is for subscribers only. To view the entire article
Note: Please enter a display name. Your email address will not be publically displayed